Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 65, NWS Wilmington, NC

August 18, 2001Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 18, 2001, 2:27 PM EDT for Robeson County, North Carolina. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 2:27 PM EDT (18:27 UTC)
Expired
Aug 18, 2001, 3:15 PM EDT
In force
48 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 2:40 PM EDTThunderstorm Wind 55 EPembroke, NCSkywarn reported one large tree down.
Aug 18, 2:40 PM EDTThunderstorm Wind 60 EOrrum, NCLaw enforcement reported trees down.
Aug 18, 2:45 PM EDTTornado F0Fairmont, NCA NWS site damage assessment determined a F0 tornado touched down on Broadridge Road, 1 1/2 miles off of Hwy 74W, six miles east of Fairmont. It lifted a shed and carried it 15 yards. Metal roofing was torn from a horse barn and a porch. A chain link fence

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WUUS52 KILM 181827
SVRILM
NCC155-181915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
227 PM EDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR      
  ROWLAND...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FAIRMONT AT 235 PM EDT
   RAYNHAM AT 240 PM EDT
   LUMBERTON AT 305 PM EDT
   BARKER TEN MILE AT 310 PM EDT
   ST. PAULS AT 315 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

.END

$$

DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:35 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 18, 1:35 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
135 PM EDT SAT AUG 18 2001

WV IMAGERY SHOWS SE U.S. IN TRANSITION FROM BERMUDA RIDGE TO BROAD
TROFINESS AROUND MAIN UPR LOW IN WRN GREAT LAKES.  WEAK CONVECTIVELY
INDUCED RIPPLES SHOWING UP OVER SE GA AND LOWER MS RIVER
VALLEY...WITH BETTER DEFINED VORT MOVING ESE ACROSS CENTRAL/SRN
PLAINS.  MSAS ANALYSIS SHOWS BERMUDA HIGH...WITH PIEDMONT TROF
LIGHTING UP NICELY SINCE NOON LOCAL TIME.

GREATEST DIFFICULTY IN THIS FCST IS TRYING TO TIME UPPER FEATURES TO
NAIL DOWN POPS.  MODELS DO NOT HAVE THE GREATEST HANDLE ON THE
CONVECTIVELY INDUCED VORT MAXES...WHICH WILL BE MAIN PLAYERS TONITE
AND EARLY SUN.  FIRST PERIOD POP WILL BE LAST MIN CALL BASED ON
ONGOING ACTIVITY AT PRESS TIME.  TEMPS AOA GUIDANCE DUE TO VERY
JUICY LOW LEVELS.

FEATURE OUT OF SRN PLAINS SWINGS ACROSS LATE SUN.  AVN HOLDS IT
TOGETHER MUCH BETTER THAN ETA/NGM...WHICH I THINK ARE A BIT QUICK IN
SHEARING IT OUT.  TEMPS HIGHLY DEPENDENT ON CLOUD COVER...AND WILL
PROBABLY STAY ON LOW SIDE OF GUIDANCE.  BUST POTENTIAL IS HIGH AS WE
WILL START VERY WARM...SO NOT MUCH SUNSHINE NEEDED TO PUSH TEMPS
INTO 90S.

FRONT MAKES A VERY SLOW APPROACH MON...HAS HARD TIME CUTTING INTO
BERMUDA HIGH.  NO FORCING ALOFT TO REALLY HANG MY HAT ON...SO WILL
KEEP 30-40ISH POPS IN.  TEMPS SLIGHTLY COOLER THAN SUN.

EXTENDED: COLD FRONT TRIES TO PUSH THRU LATE TUE OR TUE NIGHT.
STILL CLOSE ENOUGH ON WED SO WILL NOT PULL WED POPS JUST YET.  MRF
IS BACK TO FLAT RIDGE SCENARIO LATE IN THE WEEK.  IN ANY CASE DRY
FCST THU-SAT LOOKS SAFE FOR NOW.  TEMPS NEAR CLIMO FOR MOST OF
EXTENDED.

CWF:  STILL SEEING 4 FT/10 SEC ESE SWELL...BUT EXPECT IT WILL BE
MASKED SOMEWHAT BY S/SW WIND WAVE BY SUN.  STILL THINK IT WILL MERIT
INCREASED RIP THREAT...ESP FOR S FACING BEACHES.  OTHERWISE PATTERN
REMAINS LARGELY THE SAME WITH SW 15-20 KT THRU THE PERIOD.  MAY
APPROACH BUT NOT REACH SCA CRITERIA AT VARIOUS TIMES SUN/MON.

FCSTID = 35
ILM   78  90  75  87 /  60  40  40  40
LBT   75  90  73  89 /  60  40  40  40
FLO   75  92  73  90 /  60  40  40  40
MYR   79  87  75  86 /  60  40  40  40

.ILM...
NC...NONE.
SC...NONE.

RAS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:21 PM EDTSevere Thunderstorm WarningILMBladen39 min
Aug 18, 2:42 PM EDTTornado WarningILMRobeson33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.